Arizona, 2011Dust Storm and High Wind in Arizona, May 28 to 29, 2011
May 28 to 29, 2011 · NWS FGZ · 13 events in 12 counties and zones
An unseasonably strong low pressure system moved across the Great Basin and produced high wind and dust over northern Arizona.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably strong low pressure system moved across the Great Basin and produced high wind and dust over northern Arizona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at May 28, 9:15 PM MST, 2 hours 15 minutes earlier.
Area forecast discussion, May 28, 9:15 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
915 PM MST SAT MAY 28 2011
.SYNOPSIS...AN UNSEASONABLY STRONG LOW PRESSURE SYSTEM WILL MOVE
OVER NEVADA ON SUNDAY. THE MAIN IMPACT FROM THIS SYSTEM WILL BE VERY
STRONG WINDS AND BLOWING DUST ON SUNDAY. THERE WILL BE A SLIGHT
CHANCE OF SHOWERS FROM LATE SUNDAY INTO EARLY MONDAY ALONG WITH
COOLER TEMPERATURES. EXPECT A WARMING TREND TUESDAY THROUGH
THURSDAY.
&&
.DISCUSSION...THOUGH WINDS ARE TAPERING OFF SOMEWHAT FOR MOST
LOCATIONS TONIGHT...THE WINDIEST CONDITIONS OF THE SEASON ARE LIKELY
FOR TOMORROW. DANGEROUS BLOWING DUST WILL LIKELY REDUCE VISIBILITIES
TO HAZARDOUS LEVELS ACROSS PORTIONS OF THE NORTHLAND...ESPECIALLY
EAST OF FLAGSTAFF AND NEAR THE FOUR CORNERS. PLEASE PLAN ACCORDINGLY
WHEN MAKING HOLIDAY TRAVEL DECISIONS.
&&
.PREV DISCUSSION /330 PM MST/...SURFACE WINDS WILL DECREASE SOME
THIS EVENING...BUT WILL REMAIN BREEZY. SOME PASSES AND LOCATIONS
NORTHEAST OF HIGHER TERRAIN WILL REMAIN WINDY TONIGHT. THE LOW
PRESSURE CENTER WILL MOVE OVER WESTERN NEVADA BY SUNDAY MORNING
INCREASING THE WINDS OVER ARIZONA. FORECAST SOUNDINGS INDICATE THAT
FREE AIR WINDS AS HIGH AS 50KTS (58 MPH) WILL LOWER TO AROUND 8500
MSL OVERNIGHT TONIGHT AND INTO SUNDAY MORNING. THIS MEANS EVEN
STRONGER SURFACE WINDS ARE IN STORE FOR SUNDAY.
SUNDAY NIGHT...THE COLD FRONT WILL MOVE ACROSS THE AREA AND ISOLATED
TO SCATTERED SHOWERS WILL DEVELOP MAINLY ALONG THE NRN BORDER REGION
AND POSSIBLY AS FAR SOUTH AS THE MOGOLLON RIM. ONLY LIGHT AMOUNTS OF
RAIN AND HIGH ELEVATION SNOW IS EXPECTED. SNOW LEVELS WILL BRIEFLY
FALL AS LOW AS 7000 TO 7500 FEET BY LATE SUNDAY AND EARLY MONDAY
ACROSS NRN AZ. WIND SHELTERED AREAS COULD FALL LOWS INTO THE UPPER
20S AND LOWER 30S AT ELEVATIONS ABOVE 7000 FEET WITH TEMPS IN THE
UPPER 30S TO MID 40S ELSEWHERE.
BY MID WEEK...SUBSTANTIAL RIDGING WILL DEVELOP ACROSS THE SOUTHERN
PLAINS AND NRN MEXICO. A STRONG LOW WILL DEVELOP OVER THE PACIFIC
NORTHWEST. THIS WILL ALLOW TEMPERATURES TO RETURN TO SEASONABLE
LEVELS. AS THE RIDGE DEVELOPS...SUBTROPICAL MOISTURE FROM THE GULF
OF MEXICO WILL PUSH NORTHWESTWARD ACROSS NEW MEXICO AND INTO EASTERN
AZ BRINGING A SLIGHT CHANCE OF SHOWERS...THUNDERSTORMS...AND DRY
LIGHTNING. ELSEWHERE...IT WILL REMAIN MOSTLY CLEAR...DRY...WITH
DAILY SOUTHWEST WINDS.
&&
.AVIATION...FOR THE 06Z PACKAGE...VFR CONDITIONS WILL CONTINUE FOR
THE NEXT 24 HOURS. WINDS WILL DECREASE TO 10-20 KT WITH GUSTS TO 30
KT MOST AREAS OVERNIGHT. HOWEVER...LOCALLY STRONG WINDS GUSTING IN
EXCESS OF 40 KT ARE POSSIBLE EAST OF HIGHER TERRAIN FEATURES SUCH AS
THE SAN FRANCISCO PEAKS AND KAIBAB PLATEAU. ON SUNDAY...SOUTHWEST
WINDS OF 25-35 KT WITH GUSTS OF 45-55 KT ARE ANTICIPATED. AREAS OF
BLOWING DUST MAY DEVELOP ACROSS NE ARIZONA...WITH VSBY BELOW 1SM
OVER SOME AREAS. A FEW SHOWERS ARE ALSO POSSIBLE NORTH OF A
KGCN-KRQE LINE AFTER 22Z SUNDAY. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.
&&
.FIRE WEATHER...BREEZY WINDS WILL CONTINUE OVERNIGHT WITH POOR RH
RECOVERY. ON SUNDAY...EXPECT VERY STRONG WINDS WITH WIND GUSTS
EXCEEDING 50 MPH AT TIMES...ESPECIALLY FROM THE MOGOLLON RIM
NORTHWARD. IN ADDITION...RH VALUES AT MANY LOWER ELEVATION LOCATIONS
WILL DROP TO BELOW 15 PERCENT SUNDAY AFTERNOON. AS A RESULT...A RED
FLAG WARNING IS IN EFFECT DURING THE DAY SUNDAY FOR PORTIONS OF
NORTHERN ARIZONA...PRIMARILY BELOW 6000 FEET. SUNDAY NIGHT...THE
UPPER LOW WILL CROSS THE STATE...BRINGING A SLIGHT CHANCE OF SHOWERS
TO THE HIGHER TERRAIN NORTH OF INTERSTATE 40. LOW PRESSURE WILL MOVE
TO THE EAST ON MONDAY LEAVING BEHIND BELOW NORMAL TEMPERATURES AND
MUCH LIGHTER WINDS.
TUESDAY THROUGH THURSDAY...HIGH PRESSURE WILL BUILD OVER TEXAS
WHILE LOW PRESSURE DEVELOPS OFF THE WEST COAST. THE IMPACTS OF THIS
PATTERN SHIFT WILL BE INCREASING DAYTIME TEMPERATURES...
STRENGTHENING SOUTHWEST WINDS AND LOWERING RELATIVE HUMIDITY VALUES.
ENOUGH MID-LEVEL MOISTURE COULD MOVE IN BY WEDNESDAY AND THURSDAY
FOR A SLIGHT CHANCE OF SHOWERS OVER THE WHITE MOUNTAINS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 6 AM TO 9 PM MST SUNDAY FOR
AZZ004>007-009>017-039-040.
RED FLAG WARNING FROM 11 AM TO 7 PM MST SUNDAY FOR AZ FIRE WX ZONES
105-109>114-118-137>140.
WIND ADVISORY FROM 6 AM TO 9 PM MST SUNDAY FOR AZZ008-018-037-
038.
&&
PUBLIC.....................KD/MAS
AVIATION/FIRE WX...........JJ
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, May 28, 8:40 PM MST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
840 PM MST SAT MAY 28 2011
AZZ004>018-037>040-291315-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
840 PM MST SAT MAY 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AN UNSEASONABLY STRONG PACIFIC STORM SYSTEM WILL MOVE ACROSS THE
SOUTHWEST TODAY THROUGH MONDAY. THE MAIN IMPACT WILL BE STRONG WINDS
AND CRITICAL FIRE WEATHER CONDITIONS...PREDOMINANTLY DURING THE
DAYLIGHT HOURS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
FOR SUNDAY...A HIGH WIND WARNING IS IN EFFECT FOR SOUTHWEST WINDS
OF 30 TO 40 MPH WITH GUSTS OF 50 TO 60 MPH OR HIGHER. WINDS THIS
STRONG MAY PRODUCE SUBSTANTIAL AREAS OF BLOWING DUST AND REDUCED
VISIBILITIES RESULTING IN TEMPORARY CLOSURES OF HIGHWAYS ACROSS
EASTERN ARIZONA...INCLUDING INTERSTATE 40 FROM EAST OF FLAGSTAFF
TO THE NEW MEXICO BORDER.
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED AGAIN ON SUNDAY...
PRIMARILY FOR ELEVATIONS BELOW 6000 FEET...THUS A RED FLAG WARNING
HAS BEEN ISSUED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Marble Canyon and Glen Canyon
- When
- May 28, 11:30 PM MST to May 29, 4:30 AM MST
- Where
- Marble Canyon and Glen Canyon forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
The RAWS at House Rock reported wind gusts in excess of 60 MPH for several hours during the night.
High Wind, Little Colorado River Valley in Navajo County
- When
- May 29, 10:20 AM MST to 10:50 AM MST
- Where
- Little Colorado River Valley in Navajo County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.400, -110.321 (the zone’s center; the record gives no point)
The ASOS at Winslow measured wind gusts 58 MPH or higher for about half an hour. The peak wind gust was 63 MPH.
High Wind, Western Mogollon Rim
- When
- May 29, 11:25 AM MST to 3:00 PM MST
- Where
- Western Mogollon Rim forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
A weather station in Doney Park measured wind gusts to 58 MPH or higher between 11:25 and 11:32 AM and again between 2:50 and 3:00 PM. The peak wind gust was 60 MPH. The peak wind gust at the Flagstaff Airport was 64 MPH.
High Wind, Little Colorado River Valley in Coconino County
- When
- May 29, 11:50 AM MST to 6:20 PM MST
- Where
- Little Colorado River Valley in Coconino County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
The ADOT weather station at Two Guns reported wind gusts of 58 MPH or higher from late morning into early evening. The peak wind gust was 58 MPH. Blowing dust dropped the visibility at times...down to 5 miles around 1:00 PM.
High Wind, Eastern Mogollon Rim
- When
- May 29, 12:00 PM MST to 9:00 PM MST
- Where
- Eastern Mogollon Rim forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
The RAWS at Limestone Canyon reported high wind gusts from about noon to 9 PM MST.|A spotter in Linden reported a peak wind gust of 59 MPH.
High Wind, Chuska Mountains and Defiance Plateau
- When
- May 29, 12:50 PM MST to 6:10 PM MST
- Where
- Chuska Mountains and Defiance Plateau forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.396, -109.489 (the zone’s center; the record gives no point)
The Window Rock ASOS reported wind gusts of 58 MPH or higher from about 1250 PM to 110 PM. The peak wind gust was 60 MPH. The ADOT wind sensor at Lupton reported wind gusts of 58 MPH or higher off and on from about 1:30 PM to 6:10 PM. The peak wind gust was also 60 MPH.
High Wind, Northeast Plateaus and Mesas South of Highway 264
- When
- May 29, 1:00 PM MST to 2:30 PM MST
- Where
- Northeast Plateaus and Mesas South of Highway 264 forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.545, -110.527 (the zone’s center; the record gives no point)
The Petrified Forest National Park reported a peak wind gust of 62 MPH. A wind gust to 60 MPH was reported in Kykotsmovi Village.
High Wind, Grand Canyon Country
- When
- May 29, 1:10 PM MST to 1:40 PM MST
- Where
- Grand Canyon Country forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
The Grand Canyon ASOS reported peak winds of 58 MPH.
High Wind, Little Colorado River Valley in Apache County
- When
- May 29, 1:15 PM MST
- Where
- Little Colorado River Valley in Apache County forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.396, -109.489 (the zone’s center; the record gives no point)
The Petrified Forest National Park reported a peak wind gust of 62 MPH.
High Wind, Northeast Plateaus and Mesas From Highway 264 North
- When
- May 29, 1:20 PM MST to 2:20 PM MST
- Where
- Northeast Plateaus and Mesas From Highway 264 North forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 35.545, -110.527 (the zone’s center; the record gives no point)
The Hopi RAWS reported sustained winds of 41 MPH with peak wind gusts of 60 MPH.
Dust Storm, Chinle Valley
- When
- May 29, 1:30 PM MST to 2:30 PM MST
- Where
- Chinle Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.398, -109.905 (the zone’s center; the record gives no point)
The visibility was down to 25 feet in blowing dust at times in the community of Many Farms.
High Wind, Chinle Valley
- When
- May 29, 2:45 PM MST to 3:15 PM MST
- Where
- Chinle Valley forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.398, -109.905 (the zone’s center; the record gives no point)
A trained spotter just east of Chinle estimated wind gusts to be 65 MPH.
High Wind, White Mountains
- When
- May 29, 4:30 PM MST to 6:45 PM MST
- Where
- White Mountains forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 35.398, -109.905 (the zone’s center; the record gives no point)
The Show Low Airport reported high wind gusts for several hours during the evening.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New York, May 28, 2011$13 million · 1.75 in hail · 11 events
- Wildfire in Texas, May 28 to 31, 2011$200,000 · 1 event
- Hail and Damaging Wind in Kansas, May 28, 2011$60,000 · 2 in hail · 4 events
- Hail and Lightning Strike in Illinois, May 28, 2011$20,000 · 1.75 in hail · 21 events
- Tornado and Hail in Minnesota, May 28, 2011EF0 · 20 events
- Tornado and Hail in Minnesota, May 28, 2011EF0 · 18 events
- Hail in Illinois, May 28, 20114.5 in hail · 15 events
- Hail in Missouri, May 28, 20111.75 in hail · 9 events
- Hail and Damaging Wind in South Carolina, May 28, 2011$8,000 · 1.75 in hail · 6 events
- Hail in Missouri, May 28, 2011$10,000 · 1.75 in hail · 5 events
- Hail in Indiana, May 28, 20111.5 in hail · 5 events
- Flash Flood and Flooding in Illinois, May 28, 20110.88 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312015, 315748, 315729, 315834, 312017, 315779, 315810, 315824, 315813, 315919, 315846, 315923, 312020.